Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS State College, PA

July 13, 20174 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 13, 2017, 2:43 PM EDT for 4 counties in Pennsylvania. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 2:43 PM EDT (18:43 UTC)
Expired
Jul 13, 2017, 3:30 PM EDT
In force
47 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Juniata County, PA, Mifflin County, PA, Perry County, PA, Snyder County, PA

The radar

The State College radar (KCCX), 91 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:46 PM EDTTSTM WND DMG3 Ne Mcclure, PATREES DOWNED AND SNAPPED ALONG RIDGE ROAD BETWEEN MCCLURE AND BEAVER SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS51 KCTP 131843
SVRCTP
PAC067-087-099-109-131930-
/O.NEW.KCTP.SV.W.0089.170713T1843Z-170713T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
243 PM EDT THU JUL 13 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mifflin County in central Pennsylvania...
  Northeastern Juniata County in central Pennsylvania...
  Southern Snyder County in central Pennsylvania...
  Northeastern Perry County in south central Pennsylvania...

* Until 330 PM EDT

* At 242 PM EDT, a severe thunderstorm was located over McClure,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* This severe thunderstorm will be near, 
  Beaver Springs around 250 PM EDT. 
  Richfield around 300 PM EDT. 
  Mount Pleasant Mills and Fremont around 310 PM EDT. 
  Meiserville and Port Trevorton around 320 PM EDT. 

Other locations impacted by this severe thunderstorm include
Beavertown, Liverpool, Millerstown, Wagner, East Salem and Herndon.

Some rotation is present in this storm. Severe thunderstorms can 
produce tornadoes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4046 7696 4068 7745 4081 7738 4072 7686
      4069 7687 4066 7692 4064 7693 4064 7694
      4059 7696 4057 7699 4052 7698 4048 7695
TIME...MOT...LOC 1842Z 287DEG 28KT 4071 7731 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RXR
1 follow-up statement
959 
WWUS51 KCTP 131901
SVSCTP

Severe Weather Statement
National Weather Service State College PA
301 PM EDT THU JUL 13 2017

PAC087-131910-
/O.CAN.KCTP.SV.W.0089.000000T0000Z-170713T1930Z/
Mifflin PA-
301 PM EDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIFFLIN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM EDT for
south central and central Pennsylvania.

LAT...LON 4046 7696 4063 7729 4077 7717 4072 7686
      4069 7687 4066 7692 4064 7693 4064 7694
      4059 7696 4057 7699 4052 7698 4048 7695
TIME...MOT...LOC 1900Z 287DEG 28KT 4067 7713 

$$

PAC067-099-109-131930-
/O.CON.KCTP.SV.W.0089.000000T0000Z-170713T1930Z/
Juniata PA-Snyder PA-Perry PA-
301 PM EDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN JUNIATA...SOUTHEASTERN SNYDER AND NORTHEASTERN PERRY
COUNTIES...

At 300 PM EDT, a severe thunderstorm was located over Richfield,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         trees and power lines. 

This severe storm will be near...
  Meiserville and Port Trevorton around 320 PM EDT. 

Other locations impacted by this severe thunderstorm include
Beavertown, Liverpool, East Salem, Millerstown and Herndon.

Some rotation is present in this storm. Severe thunderstorms can 
produce tornadoes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4046 7696 4063 7729 4077 7717 4072 7686
      4069 7687 4066 7692 4064 7693 4064 7694
      4059 7696 4057 7699 4052 7698 4048 7695
TIME...MOT...LOC 1900Z 287DEG 28KT 4067 7713 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:58 AM EDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 13, 7:58 AM EDT, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service State College PA
758 AM EDT Thu Jul 13 2017

.SYNOPSIS...
Another few in a series of generally weak disturbances aloft
will interact with the very warm and humid airmass in place
across Pennsylvania to bring some afternoon showers and scattered
thunderstorms today and Friday. The greatest chance for seeing
a thunderstorm today will be across the Northern half of the
state, while the threat for the most numerous showers and
scattered strong to severe thunderstorms will shift to the
southeast half of Pennsylvania Friday afternoon, as low
pressure moving across Southern New York state pushes a cold
front southeast through Pennsylvania.

Following this passage of this low pressure center, mainly dry
and slightly cooler weather will arrive for the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tranquil, but rather muggy conditions were noted across all of
Central Pennsylvania, the Alleghenies, and Susq Valley early
today with a few showers and isolated TSRA sliding east across
scent New York in the vicinity of a stalled out frontal
boundary.

To our west, and similar to the last few mornings, one or more
MCSs area heading east toward our region, but should greatly
weaken by late this morning as they lose the stronger relative
inflow of moist air that's common with the decoupled blyr at
this early hour of the day.

Consensus of model guidance favors convection overspreading (and
staying focused across) roughly the northwest half of the state
late this morning through this afternoon, while mid-level temps
several deg warmer (and AOA 9C) across southern PA should cap
off most of the stronger, and more numerous areas convection.

The convective activity breaks up/moves east of the region early
this evening and becomes quite isolated in the form of mainly
showers before midnight tonight. Patchy fog and isolated
showers will occur late tonight.

SPC continues the Marginal Risk for a few svr TSRA for the
entire CWA today, as the moderately high cape combines with an
area of 30-40 kt westerly winds (present from around 4kft agl
up), to bring the chance for some stg to svr multicell storms
and mini bow echoes - with a few instances of isolated wind
damage possible.

The other forecast issue today (and possibly Friday as well) is
the potential for locally heavy rainfall within a quasi,
east/west ribbon of high PWAT air across mainly northern and
western PA this afternoon and evening.

Even though WPC's Day 1 excessive rainfall is in the Slight
Risk category over roughly the western half of our CWA, our
forecast NDFD QPF is still well below 1-6 hourly FFG, and the
convection location will be widely varying/and likely staying
transient without the presence of a good mesoscale/synoptic
frontal boundary over our region. Again the NW mtns (and perhaps
Wcent PA) should see the greatest threat for Flash Flooding and
training TSRA given the cooler temps aloft and closer proximity
to the boundary across southern/central New York State.

Temps will start out in the U60s to L70s this morning, and reach
highs in the lower 80s across the nrn and wrn mtns, and mid 80s
to lower 90s respectively acrs the central and SE part of the
CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The initial pair of short waves that supported the Ohio Valley
and Central/Western Great Lakes MCSs early Thursday will drift
east of the Susq Valley shortly before dusk this
evening...likely followed by another mainly dry night with
partly to mostly cloudy skies, light wind and patchy 1/2-1SM fog
in places that receive rain today and see some periods partial
clearing tonight.

low temps tonight will vary from the 60s across the mountains of
the north and west, to between 70-75F throughout the central
and southern valleys of our CWA.

Main sfc-850 mb quasi-stnry frontal boundary will stay to the
the north of our area through the morning hours Friday, before
sinking slowly south as a wave of low pressure moves east across
southern New York.

A period of heat indices in the low to mid 90s will occur Friday
across our SE zones, but I don't expect that they'll be quite
high enough to post and Excessive Heat Watch (today) or Heat
Advisory (either tonight or Friday).

Model and ensemble guidance remains in good agreement this
period with gradual/modest amplification of the Eastern U.S.
trough in response to strengthening upper level ridge centered
over the Four Corners states. Well organized and moderately
strong shortwave energy traversing the area, in conjunction with
attendant low pressure wave/front will support maximum large
scale lift (beneath the RE region of a 75KT upper level jet)
and pcpn potential Friday-early Friday night.

Widespread mid-upr level debris cloudiness tomorrow could limit
the daytime heating. The main area of concern for Severe TSRA
Friday afternoon/evening will be near and to the SE of
Interstate 81, where SPC has a Day 2 Slight Risk area painted.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High pressure is forecast to dominate the region on Saturday
with an expected break from pcpn and hier humidities of this
week. However, a trailing front progressing from southern Canada
may generate some convection on Sunday before moving off the
coast early next week. High pressure should bring dry wx and
less humid air again Monday. However, returning moisture behind
the stalling front will bring an increasing chance for showers
on Tuesday and Wednesday.

Temperatures should be within a few degrees of mid- July
climate normals.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
VFR will be the primary category this morning. An approaching
complex will bring isolated showers and storms impacting
portions of the area mainly between Route 6 and I-80 with the
only current storms will be in the vicinity of BFD by 14Z.
Otherwise scattered showers will track to the western TAF sites
late this morning, early this afternoon. Have adjusted and or
removed the TEMPO groups based on timing confidence and concerns
of near term models. Restrictions spread in from the NW late
tonight/early Friday along with development of a line of
showers/thunderstorms that will bring about a 3hr window for
storms as they work southeastward. Convection will become more
scattered as it approaches the Lower Susq Valley later in the
day.

.OUTLOOK...

Fri...Mainly VFR with localized sub-VFR in thunderstorms.

Sat...Improving conditions.

Sun...No sig wx.

Mon...Sct TSRA. Local restrictions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Lambert/Gartner
AVIATION...Ceru/RXR
Hazardous weather outlook, Jul 13, 4:45 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
445 AM EDT Thu Jul 13 2017

PAZ005-006-010>012-017>019-024-037-041-042-045-046-049>053-140845-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
445 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the afternoon and evening hours today. Locally
heavy rain of over one inch in just 30 minutes is possible from
training showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible once again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ025>028-033>036-056>059-063>066-140845-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
445 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the afternoon and evening.

In addition, dangerous heat conditions are possible this afternoon
across the Lower Susquehanna Valley where maximum heat index values
near 100 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms with damaging winds 60 mph or greater and large
hail exceeding 1 inch in diameter are possible Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-140845-
Warren-
445 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms with gusty winds and hail
are possible Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 13, 2:03 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
203 PM EDT THU JUL 13 2017

PAZ019-027-131830-
Mifflin PA-Southern Centre PA-
203 PM EDT THU JUL 13 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF  MIFFLIN AND SOUTHERN
CENTRE COUNTIES UNTIL 230 PM EDT...

At 202 PM EDT, Doppler radar indicated a strong thunderstorm over
Boalsburg, moving east at 30 mph.

Wind gusts of 40 to 50 mph are possible.

Locations impacted include...
Potters Mills, Milroy, Seven Mountains, Poe Valley State Park, Reeds
Gap State Park, Centre Hall, and Reedsville.

LAT...LON 4067 7769 4068 7768 4069 7771 4072 7768
      4073 7768 4079 7781 4084 7778 4084 7736
      4074 7736 4067 7754
TIME...MOT...LOC 1802Z 289DEG 25KT 4080 7773

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:19 AM EDTSpecial Weather StatementCTPWarren56 min
Jul 13, 2:32 AM EDTSpecial Weather StatementCTPMcKean58 min
Jul 13, 2:03 PM EDTSpecial Weather StatementCTPMifflin27 min
Jul 13, 2:09 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin, Snyder36 min
Jul 13, 2:51 PM EDTSpecial Weather StatementCTPMontour, Northumberland, Union39 min
Jul 13, 3:16 PM EDTSpecial Weather StatementCTPDauphin44 min
Jul 13, 3:38 PM EDTSpecial Weather StatementCTPSchuylkill37 min
Jul 13, 4:08 PM EDTSpecial Weather StatementCTPSchuylkill52 min
Jul 13, 6:54 PM EDTAreal Flood AdvisoryCTPDauphin, Lebanon, Northumberland, Schuylkill2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.